Our team of medical experts are ready to help

Your questions answered


Tanya asked...

#TRYit Caffeine Curfew withdrawal

I have quit caffeine and I am not feeling so good today. I've got a blinding headache & feel so sleepy...any advice please.

  • mother-thermometer-doctor-at-hand

    Do you need to see a GP ASAP?

     

    Would you like to speak with a doctor by video or phone at a time that suits you?

    Our Doctor@Hand service, delivered by Doctor Care Anywhere, is available on a pay-as-you-go basis with prices starting at just £60 per consultation*.

    Quote AXA20 to receive a 20% discount. (* Prices subject to change.)

The answer

These types of withdrawal symptoms are very common and entirely natural during the withdrawal period from caffeine and shouldn’t last for more than 2- 9 days according to recent studies that have been performed. Most people tend to find that their symptoms improve after 2- 3 days but we have found that for people who previously had a high caffeine intake the withdrawal symptoms can last a little longer.

If you have some over the counter painkillers you can take to help your headache then it is usually sensible to do so as it should help to relieve this. Taking frequent naps is also helpful to combat the sleepiness. Try to ensure you are staying hydrated as dehydration is known to increase both the pain and drowsiness associated with caffeine withdrawal so sipping herb teas and water for example should also help. Some people prefer not to take painkillers in which case alternative therapies such as acupuncture, and yoga have also been found to help reduce the severity of the headache.

This period of time shouldn’t last long and I’m sure you will be feeling better again very quickly so best of luck in the meantime.

Answered by the Health at Hand nurses  

Newsletter sign up


Sign up to our monthly newsletter, Better Health, to receive our latest health and wellbeing updates.


Sign up to newsletter